August 30, 2021
WELLINGTON — New Zealand on Monday reported what authorities said was the country’s first recorded death linked to the Pfizer Covid-19 vaccine.
The information was released by the health ministry following a review by an independent Covid-19 vaccine safety monitoring board of the death of a woman after receiving the vaccine. The ministry’s statement did not give the woman’s age.
The board considered that the woman’s death was due to myocarditis, which is known to be a rare side effect of the Pfizer Covid-19 vaccine, the statement said. Myocarditis is an inflammation of the heart muscle that can limit the organ’s ability to pump blood and can cause changes in heartbeat rhythms.
“This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer Covid-19 vaccine,” the health ministry said.
The Pfizer media team in New Zealand did not immediately reply to an emailed request for comment.
The case has been referred to the coroner and the cause of death has not yet been determined, the health ministry said.
The independent board, however, did consider that the myocarditis was probably because of the vaccination.
The board also noted that there were other medical issues occurring at the same time which may have influenced the outcome following vaccination.
“The benefits of vaccination with the Pfizer Covid-19 vaccine continue to greatly outweigh the risk of both Covid-19 infection and vaccine side effects, including myocarditis,” it added.
So far the Pfizer/BioNTech, Janssen and AstraZeneca vaccines have been provisionally approved by New Zealand authorities. However, the Pfizer vaccine is the only vaccine that has been approved for rollout to the public.
New Zealand is battling an outbreak of the Delta variant of Covid-19 after nearly six months of being virus free.
It reported 53 new cases on Monday, taking the total number of infections in the current outbreak to 562.
A nationwide lockdown was enforced earlier this month to beat the spread of the Delta variant.